|I learned a new word this year, communited: a fracture in which bone is broken, splintered or crushed into a number of pieces. Observe my lovely clavicle.|
This is just one of the many reasons I haven’t blogged for a million years. Moving a few times has something to do with it too.
But this blog is my own personal record of the kids’ medications, doses, timelines, etc., and since we’ve changed Luke’s meds, I’ve got to get it on the record.
The impetus for me feeling like we should consider changing meds was his weight. He started wrestling this year, and I was surprised when he weighed in at more than most kids his age. In the last half year or so, he has gone from a pretty skinny kid to the 92 percentile on the weight scale for his age. Such a quick gain didn’t seem healthy. I don’t think there’s a significant difference in how much he has stared at screens. He’s always had as much video, computer, and television as I would possibly allow him, but I’m pretty strict. I could only think of two things that could be the cause: school lunch or Intuniv.
|Kinda skinny, right?|
I’m really not a fan of school lunch. I used to buy it for the kids only once or twice a week. But things have been so hectic, I’ve succumbed to the easiness of an online payment. And I’m still doing it, despite my concerns! Gotta get life under control here and make lunches…
I knew that weight gain was a side effect of Intuniv, (not listed on the official Intuniv web site but on other sites), so I decided to talk to our pediatrician about it. I have also felt like Luke has become more and more lethargic and wondered if that was a side effect from Intuniv. It is an antihypertensive (lowers blood pressure) after all.
So our pediatrician suggested we try a stimulant again. I busted out my records and told him that even with the smallest doses of Vyvanse, Focalin, or Daytrana, Luke was completely buzzed and wouldn’t fall asleep. So we talked back and forth trying to decide on a new treatment that might work better. We decided on trying a teeny, tiny dose of Vyvanse in the morning and keeping the Intuniv but at a smaller dose and giving it to him at night before he goes to sleep. Intuniv is supposed to last for 24 hours, so the time you give the dose shouldn’t really matter, but my pediatrician explained that there is an arc to the release of the drug, building up in the system and tapering off. So he told me to just give it a try. You know, experiences with infertility, cancer, and ADHD have taught me that that’s what medicine comes down to anyway—give it a try. I’ve probably mentioned that before.
So Luke is now on 5, yes, 5 mg of Vyvanse a day. The smallest pill available is 20 mg, so I have to open a capsule and divide it into 4 parts. It ends up as barely a breath of white powder in the bottom of a cup. It seems almost ridiculous, but I have read that some people can metabolize medicine so quickly that they can only take small doses. Maybe that’s true for Luke.
We tapered the Intuniv down from 3 mg to 1.5 mg (half a pill) and have been giving it to Luke before he goes to sleep. We also give him a dose of melatonin. He does have a hard time falling asleep if he doesn’t have the Intuniv, so I don’t know that we can completely eliminate it.
I haven’t noticed a ton of difference in his behavior, though his school teacher thinks he is doing better. He has still had some meltdowns at school but fewer. That’s where we are for now.